My friend writes:
“At the age of 42 I was fed up getting spots. Not just normal spots but the ones that are painful and under the skin. I was getting at least 2 a month so there was never any respite and they left my skin covered in dark marks for months. After spending a small fortune on creams that promised to clear up acne my husband suggested I see a dermatologist. So I did. I wanted that miracle cure and he had it. It was called Roacutane.
He warned me that I would get dry lips but did not warn me of any other side effects. Within a couple of days my skin was so clear of spots and blackheads I was amazed. However after a couple of weeks I found my joints were hurting especially at the base of my back and I found it difficult to walk without pain. I had to give up my beloved tennis. After a while I realised it might be related to the drug and went online. What I found scared me.
Mine were typical side effects but what worried me was reading other people’s experiences and that even after finishing taking the drug, they were left with horrible long lasting side effects. I didn’t want to damage my health – nothing is worth that – so I stopped taking the drug. However whilst reading about the side effects of roacutane I read about a natural remedy called Pantothenic Acid (vitamin B5) which you can find in any health food shop. The drawback was having to take large amounts.
Initially for a month you have to take 20 x 500mg (so basically 4 lots of 5 pills a day). Then gradually reduce over the next few weeks. I now take 4 to 6 a day. This has stopped me getting loads of spots especially the painful ones. I still get a few but not anything to worry about and most of the time my skin is clear. One positive side effect of this vitamin is that it might help with weight loss – not worked on me though!”
This is from Rafael, who responded to another post on my blog:
“I am a man, just for clarity to those reading. But I wanted to comment here about Accutane. As an adult in my early twenties, I did two treatment rounds with Accutane. I had cystic acne on my face and back. The results of treatment are dramatic. It works and has lasting effects. But, the side effects during treatment are brutal. Extremely dry skin, especially delicate areas such as your lips, and your joints will hurt and you will be tired. And there are blood tests, or at least there were when I did treatment 25 years ago. I am not sure if they have modified dosages or changed the protocol. This is a last resort treatment, in my opinion, after you have exhausted other options.”
And this is my experience:
I too took Accutane in my 20’s. I had cystic acne that was just too painful (literally) to deal with using antibiotics and/or over-the-counter or prescribed topical treatments. I took Accutane for three months and suffered the same side effects as my friends mentioned above- lips so dry that even the most hydrating lip balm did little, as well as aches and pains in my joints.
But in the end, I’m really glad I took Accutane, because my face totally cleared up and gone were the days of figuring out how long my concealer would really last before my zit would pop through! When it was at its worst, my acne often took weeks to clear up, leaving behind red, angry marks. Now in my 40’s, I only get occasional zits, but they’re usually responsive to over-the-counter spot treatments.
Once your breakouts are nonexistent or at a very bare minimum, the absolute best way to get rid of all the marks your past pimples have left behind is with a chemical peel from either a dermatologist or cosmetic surgeon. I’ll write more about that later and will show before and after photos from my last peel, the results of which brought out the pre-zit teenager in my skin!